Alert archive / Maine / Wind Advisories in 2016

Wind Advisory 14, NWS Caribou, ME

December 1, 2016Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Dec 1, 2016, 8:03 AM EST for Hancock County, Washington County, Maine. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2016, 8:03 AM EST (13:03 UTC)
Expired
Dec 1, 2016, 12:21 PM EST
In force
4 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 1.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 589 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
589 m²/s²
0-3 km storm-relative helicity
972 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WWUS71 KCAR 011303
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
803 AM EST THU DEC 1 2016

...GUSTY SOUTHEAST WINDS EXPECTED INTO EARLY THIS AFTERNOON...

MEZ029-030-012000-
/O.NEW.KCAR.WI.Y.0014.161201T1303Z-161201T2000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
803 AM EST THU DEC 1 2016

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON.

* WINDS...SOUTHEAST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...INTO THIS AFTERNOON.

* IMPACTS..SCATTERED POWER OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DUDA
1 follow-up statement
075 
WWUS71 KCAR 011721
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1221 PM EST THU DEC 1 2016

MEZ029-030-011830-
/O.CAN.KCAR.WI.Y.0014.000000T0000Z-161201T2000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
1221 PM EST THU DEC 1 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE WIND
ADVISORY.

THE STRONGEST WINDS HAVE MOVED EAST OF THE AREA...THEREFORE THE
WIND ADVISORY HAS BEEN CANCELLED.

$$

DUDA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Dec 1, 7:00 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 1, 7:00 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
700 AM EST Thu Dec 1 2016

.SYNOPSIS...
Low pressure will develop in the Gulf of Maine this morning before
moving east into the Canadian Maritimes tonight. A weak surface
boundary will cross the state on Friday with northwest flow
continuing through the weekend. High pressure will then build in
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
700 am update...
Sfc low has dvlpd as expected just off the seacoast of NH.
Greatest 3-hr pressure falls are occurring just to the south of
Penobscot Bay and expect low wl trek up along the coast thru the
day tda. Moderate-heavy pcpn at times is falling this mrng, all
snow north of a Dover-Springfield line with rain to the south. Hv
issued an SPS for locally heavy snow north of a Millinocket to
Danforth line for the morning as snowfall rates of 1-2 inches per
hour are expected to result in vry hazardous driving conds. With
12-hr qpf amnts thru 00z of btwn 1.2 and 1.4 inches, cannot rule
out snow accums in excess of a foot acrs the St. John Vly.

Sfc low wl rapidly deepen this mrng and cannot rule out a gust to
40kts on the immediate coast. Wl pass on to oncoming shift to keep
an eye on potential.

Prev discussion blo...
Precipitation has overspread entire CWA as of 09z. Transition line
btwn snow and rain looks to be from about extrm srn Piscataquis
Cnty ewd twd Grand Lake. Area webcams showing snow falling in the
Milo and Dover-Foxcroft area but expect these area shud start to
mix in another hour given the mvmnt seen from KGYX correlation
coefficient which has a good handle on the mix line.

Hv nudged the transition line slightly further north to account
for further north track of sfc low, in which majority of guidance
indicates it wl be right along the coast if not slightly inland.
This, in turn, has cut down on snowfall amnts acrs srn sxns of
winter headlines and hv adjusted the end times of advisory area to
end earlier.

Overall, still expecting a burst of hvy snow acrs nrn areas btwn
about 11z and 17z tda where 1-2 inch per hr amnts are certainly
possible. Snowfall accums in this timeframe wl range fm 5-9 inches
in northern Aroostook. Still expecting storm totals of 10-14
inches acrs the higher terrain with arnd 10 inches expected
elsewhere acrs the nrn part of the county.

As pcpn lifts north, expect that moisture wl be lost in the
dendrite lyr lvg areas with drizzle and/or freezing drizzle fm
late morning into the aftn hrs. Exception looks to be far north
where may retain enuf moisture to keep ice crystals in the cloud
and hv worded it as snow showers or patchy freezing drizzle.
Either way, expect a glaze of ice mainly to the north of a
Katahdin-Bridgewater line.

NW flow conts bhnd low as it heads east into the Maritimes. This
wl result in upslope flow acrs the higher terrain in the
northwest.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Snow showers will be possible, mainly in the north, for the end
of the week as an upper shortwave pivots across the state. The
best chance of snow will come Friday afternoon into the evening as
this is when the best forcing moves through. Accumulation will be
minor, mainly an inch or less, though locally higher amounts are
possible across the higher terrain of the North Woods. We'll see
another weaker shortwave on Saturday which may spit out a few snow
showers as well. Friday's high temperatures will max out in the
mid 30s north and the lower to mid 40s south. After early morning
lows in the mid and upper 20s, Saturday will see daytime
temperatures a good 5 to 10 degrees colder than on Friday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The weather looks to be quiet for a good part of next week as
high pressure builds across New England. This high will usher in a
cold airmass; temperatures are expected to be below normal right
into the middle of the week. The next shot of precipitation
arrives late Wednesday, with just some snow showers over the North
Woods.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
NEAR TERM: All terminals are IFR this morning. Moderate to heavy
snow will affect PQI, CAR and FVE through 18z this afternoon. HUL
will likely mix with -SN and -PL between 14z and 20z. BGR and BHB
will see -RA through 17z before going to -DZ and BR.

BGR and BHB will see LLWS through 16z with E winds at 2kft
between 40-50kts.

SHORT TERM: MVFR conditions are likely at the northern terminals
Friday through Saturday. Scattered snow showers will threaten
IFR/LIFR, particularly 18z Fri to 06z Sat. BGR and BHB will mainly
stay VFR, but occasional MVFR ceilings are possible through
Sunday. High pressure will bring prevailing VFR conditions to all
sites after 12z Monday.

&&

.MARINE...
NEAR TERM: Gale warning continues for the intracoastal waters this
morning as wind gusts approach 45 kts. The outer waters will see
wind gusts in excess of 50kts for a time this morning, thus a
Storm Warning has been issued from 11z to 15z. Will likely need
to extend the Gale Warning into the outer waters late this morning
as Storm Warning expires. As winds diminish behind the system
expect that SCA will be issued this evening into Fri morning.

SHORT TERM: Small craft conditions are likely be ongoing Friday
morning as low pressure pushes into the Canadian Maritimes. Both
winds and seas will subside later in the day as the low pulls
away, making way for incoming high pressure. Winds will pick up
Saturday afternoon through Sunday, but outside of a few gusts up
to 25 kt, small craft conditions are not expected as we head into
next week. A Small Craft Advisory will likely be needed for at
least part of the day on Friday, but with headlines currently in
place, this will have to be handled by later shifts.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 PM EST this evening for MEZ001-
     002.
     Winter Storm Warning until 4 PM EST this afternoon for
     MEZ003>006-010.
     Winter Weather Advisory until 10 AM EST this morning for
     MEZ011-031.
MARINE...Gale Warning until 11 AM EST this morning for ANZ052.
     Storm Warning until 10 AM EST this morning for ANZ050-051.

&&

Near Term...Farrar
Short Term...Hastings
Long Term...Hastings
Aviation...Farrar/Hastings
Marine...Farrar/Hastings
Hazardous weather outlook, Dec 1, 4:03 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
403 AM EST THU DEC 1 2016

MEZ003>006-010-020915-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
403 AM EST THU DEC 1 2016

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001-002-020915-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
403 AM EST THU DEC 1 2016

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-031-020915-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
403 AM EST THU DEC 1 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND NORTH
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ015>017-029-030-032-020915-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-NORTHERN WASHINGTON-
403 AM EST THU DEC 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST
MAINE...EASTERN MAINE AND INTERIOR DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ052-020915-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
403 AM EST THU DEC 1 2016

...GALE WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050-051-020915-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
403 AM EST THU DEC 1 2016

...STORM WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 1, 6:35 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
635 AM EST THU DEC 1 2016

MEZ001>006-011400-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS
635 AM EST THU DEC 1 2016

...HEAVY SNOW EXPECTED ACROSS NORTHERN MAINE THIS MORNING...

PERIODS OF HEAVY SNOW WILL IMPACT MUCH OF NORTHERN MAINE THROUGH
MID-MORNING. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR ARE
EXPECTED. IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO
HOULTON...PATTEN...PRESQUE ISLE...ASHLAND...AND FORT KENT.

THIS HEAVY SNOW WILL QUICKLY ACCUMULATE ON AREA
ROADWAYS...CREATING TREACHEROUS DRIVING CONDITIONS. SURFACES WILL
BECOME VERY SLICK AND VISIBILITY WILL BE REDUCED TO BELOW A HALF
MILE AT TIMES. PERSONS SHOULD AVOID TRAVELING THIS MORNING IF
POSSIBLE. IF YOU MUST BE OUT...TURN YOUR HEADLIGHTS ON...SLOW
DOWN...AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR IN FRONT
OF YOU.

HASTINGS
Local storm report, Dec 1, 7:41 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
741 AM EST THU DEC 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             5 NNW NEW SWEDEN        47.01N  68.14W
11/30/2016  M7.8 INCH        AROOSTOOK          ME   COCORAHS

            24 HOUR SNOWFALL.

1146 PM     SNOW             CARIBOU - WFO           46.87N  68.01W
11/30/2016  M4.1 INCH        AROOSTOOK          ME   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0600 AM     SNOW             TOPSFIELD - COOP        45.42N  67.72W
12/01/2016  M3.2 INCH        WASHINGTON         ME   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0620 AM     SNOW             1 WSW PRESQUE ISLE      46.68N  68.01W
12/01/2016  M1.2 INCH        AROOSTOOK          ME   COCORAHS

            24 HOUR SNOWFALL.

0627 AM     SNOW             MILLINOCKET WWTP        45.64N  68.67W
12/01/2016  M2.0 INCH        PENOBSCOT          ME   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0700 AM     SNOW             CARIBOU - WFO           46.87N  68.01W
12/01/2016  M1.8 INCH        AROOSTOOK          ME   COOP/RIVER

0700 AM     SNOW             5 NNW NEW SWEDEN        47.01N  68.14W
12/01/2016  M2.8 INCH        AROOSTOOK          ME   COCORAHS

            24 HOUR SNOWFALL.

0700 AM     SNOW             LILLE                   47.28N  68.11W
12/01/2016  M1.0 INCH        AROOSTOOK          ME   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0700 AM     SNOW             DOVER-FOXCROFT - COOP   45.18N  69.25W
12/01/2016  M2.0 INCH        PISCATAQUIS        ME   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0700 AM     SNOW             5 WNW ABBOT             45.22N  69.55W
12/01/2016  M4.5 INCH        PISCATAQUIS        ME   COCORAHS

            24 HOUR SNOWFALL.

0720 AM     SNOW             VAN BUREN - COOP        47.17N  67.93W
12/01/2016  M1.0 INCH        AROOSTOOK          ME   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

&&

EVENT NUMBER CAR1601427
EVENT NUMBER CAR1601428
EVENT NUMBER CAR1601429
EVENT NUMBER CAR1601430
EVENT NUMBER CAR1601431
EVENT NUMBER CAR1601432
EVENT NUMBER CAR1601433
EVENT NUMBER CAR1601434
EVENT NUMBER CAR1601435
EVENT NUMBER CAR1601436
EVENT NUMBER CAR1601437

FMK

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 4:04 AM ESTStorm WarningCAR6 hr
Dec 1, 9:33 AM ESTSpecial Weather StatementCARAroostook102 min
Dec 1, 11:20 AM ESTSpecial Weather StatementCARAroostook115 min
Dec 1, 3:08 PM ESTSmall Craft AdvisoryCAR24 hr

Nearby

Wind Advisories in Maine, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.